To the Editor I congratulate Shah and colleagues1 on their important contributions regarding the association between pentosan and maculopathy. I am concerned, however, that the authors have overreached in their conclusions with potentially enormous and likely unintended consequences. The authors’ statement that maculopathy progresses after drug cessation is important. The authors stated that “maculopathy continues to evolve after drug cessation for at least 10 years.”1 Eleven patients are described, and all but 2 stopped drug use at baseline or shortly before. There was only 1 patient with a 10-year gap between cessation and examination. No images are provided for this patient but the text reports that the activity was bilateral cystoid macular edema (CME). This is puzzling since no other patient had this finding and it is not clear that this development is in any way related to prior drug exposure. There are dozens if not hundreds of possible causes for CME and, in some cases, a cause may never be found. Given the patient’s reported response to oral acetazolamide, and in the absence of CME in any other patients, I find it highly speculative to link this development to the use of pentosan 10 years after exposure. Of the patients monitored prospectively after drug cessation, most were monitored for 1 year or less. None developed CME. There were 2 patients who were monitored for more than 3 years, and both were reported to have stable symptoms throughout this follow-up.
Vander JF. Long-term Macular Effects of Pentosan Polysulfate Sodium Exposure Uncertain—Let’s Not Jump to Conclusions. JAMA Ophthalmol. 2021;139(3):364. doi:10.1001/jamaophthalmol.2020.6615
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.